Dangerous medications - page 2

by Kurious RN

This is my first year in nursing and I would like to get some information on medications. Can you name some dangerous medications? Example: Potassium - can not be given by IV push. Dilantin - can not be mix with other... Read More


  1. 0
    Quote from mama_d
    I don't think anyone mentioned Coumadin yet...not quite so dangerous in an acute care setting, but it can be a nightmare when a patient goes home on it and is non-compliant with follow-up or is sensitive to the drug. I have seen patients re-admitted with INRs >11. Scary.

    I work in the Coumadin clinic and I have seen the high INRs, unexplained bruises on the arms and had to apply serious pressure after a blood draw due to excessive bleeding...scary! Heparin is another...especially IV, have seen where it was hung wrong with too many drips and boy...
  2. 0
    Phenergan can definitely be a bad boy. Extravasation with phenergan can lead to permanent tissue damage. I don't mind giving this drug P.O., P.R., or I.M. but I just cringe when I give it IV. It helps to give with fluid running and to mix it with 10cc NS but you still have to push it really slow. Also, I just hate the side effects of this drug. Most of the time if a patient is nauseated they don't feel a whole lot better after phenergan because then they feel stoned.
  3. 0
    I had a doc prescribe me some phenergan with codeine when I was sick. I slept for 6 hours after I took it.
  4. 2
    Quote from Michigan RN
    I had a doc prescribe me some phenergan with codeine when I was sick. I slept for 6 hours after I told it.
    Yes, and that can be a great thing if you are sick or if you are home in your own bed. It is not such a great thing for an outpatient post-op if you want them to actually physically get themselves in a wheelchair themselves. I advocate the use of IV Zofran in the hospital and PO/PR phenergan for patients at home.
    grace90 and RN1982 like this.
  5. 0
    I do agree that ALL meds should be thought of as dangerous, but what I take the OP to mean is, meds that are "high alert," etc.

    The high-alert meds I see on my floor most often are insulin, heparin, and any narcotics given in infusion (PCA or epidural). Obviously in an ICU there are MANY more.

    Phenergan is another one to think about, I agree. Extravasation of this med can have devastating consequences.
  6. 0
    I actually dont remember this was a couple of years ago. It started with a P I believe it was something I had never heard of before or since and niether had anyone else.
  7. 0
    Me too, but that was the sleep I was short on b/c I couldn't sleep d/t the constant coughing. Loved that stuff!

    The comments about coumadin, in addition to monitoring the PT/INR, it's important to watch medications, as a lot of them can interfer with coumadin. Levaquin, is one that increase INR, IIRC.

    Quote from Michigan RN
    I had a doc prescribe me some phenergan with codeine when I was sick. I slept for 6 hours after I took it.
  8. 1
    Quote from pageygirl
    One of our nurses gave a patient a medication ordered by the GI doc to get the patient to go to the bathroom. The IV drug book stated " have atropine at the bedside along with a MD when giving this medication." I told the nurse I would not have given that medication. The nurse did, then I heard a code blue in that room number the patient ended up dying. Needless to say pharmacy does not release that medication anymore! Very scarey
    was it neostigmine? as a nurse, i wouldn't touch the stuff. let the physician push it and keep atropine at the bedside. eck.
    grace90 likes this.


Top